Iowa, 2024Damaging Winds in Iowa, June 4, 2024
June 4, 2024 · NWS DVN · 2 events in 1 county or zone
Scattered thunderstorms throughout the forecast area were in a favorable environment for severe winds. Through the afternoon, a few microbursts were noted, resulting in sporadic tree damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms throughout the forecast area were in a favorable environment for severe winds. Through the afternoon, a few microbursts were noted, resulting in sporadic tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 4, 2:03 PM CST, 1 hour 2 minutes earlier. Its key messages:
- There is a Marginal or level 1 out of 5 risk of severe storms this afternoon into tonight. The main threat will be isolated damaging wind gusts and lightning.
- A moist air mass is in place across the area resulting in the potential for heavy rainfall. This results in a localized flash flooding concern into tonight, especially in urban areas.
- A pattern change toward the end of the week will result in below normal temperatures this weekend into early next week.
Area forecast discussion, Jun 4, 2:03 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
303 PM CDT Tue Jun 4 2024
.KEY MESSAGES...
- There is a Marginal or level 1 out of 5 risk of severe storms
this afternoon into tonight. The main threat will be isolated
damaging wind gusts and lightning.
- A moist air mass is in place across the area resulting in the
potential for heavy rainfall. This results in a localized
flash flooding concern into tonight, especially in urban
areas.
- A pattern change toward the end of the week will result in
below normal temperatures this weekend into early next week.
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 249 PM CDT Tue Jun 4 2024
An MCV is evident on satellite and radar lifting into southeast Iowa
this afternoon. There is 1000 to 2000 J/KG of surface based CAPE.
Deep layer shear across the area is 15 to 20 knots. It also showing
precipitable water around 1.50 inches. Temperatures have warmed
into the upper 70s to lower 80s. Dewpoints are in the mid to
upper 60s.
In the near term, the MCV is forecast to lift northeastward to near
the Interstate 80 corridor through 7 PM this evening. There is an
area of surface vorticity and convergence located from Jasper County
southeastward into Jefferson and Van Buren County. CAMs show
scattered showers and storms developing and lifting northward
into the early evening. 0 to 6 km shear is borderline at 15 to
20 knots. Think that a wet microburst is possible given deep
moisture sounding profiles across the area and weak flow.
Precipitable water is 1.4 to 1.8 inches leading to heavy
rainfall and potential for localized flash flooding.
A second round of showers and storms are forecast to develop ahead
of a cold front that will move across the area later tonight.
Instability will diminish as these storms move into the area
and expect this line of showers and storms to be decaying as it
moves across the area between 3 and 12 UTC. Any severe threat
will be limited.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 249 PM CDT Tue Jun 4 2024
Wednesday night Assessment...Medium confidence
Early Wednesday morning there may or may not be some lingering
showers in the far east and northeast areas. Any rain present will
exit the area by mid-morning leaving the remainder of the morning
dry.
A secondary cold front and an attendant upper level disturbance will
move through the area during the late afternoon and evening hours.
Forcing from the front and upper level disturbance should be enough
to generate isolated showers and possibly a few thunderstorms.
Overall coverage will be low at 20-25 percent. Most locations will
only see an increase in clouds along with a wind shift during the
frontal passage.
Thursday through Friday night
Assessment...high confidence of dry conditions
Northwest flow aloft will be well established by late week with high
pressure moving through the Midwest. Temperatures should be slightly
below normal.
Saturday
Assessment...low to medium confidence for rain chances
All models show a weak upper level disturbance moving through in the
flow aloft. The question, given northwest flow, is will there be
enough moisture present to produce any precipitation. Most
deterministic model runs indicate dry conditions. However, there are
some ensemble members from the respective models that do generate
some light precipitation.
The model consensus of the deterministic and ensembles generates low
coverage pops (20 percent) during the day Saturday. Thus the
overall message is that most of the area will remain dry on Saturday.
There is much higher confidence that temperatures will be slightly
below normal.
Saturday night through Monday
Assessment...medium to high confidence
The model consensus has dry conditions for the area along with
temperatures slightly below normal.
There will be weak disturbances in the flow aloft moving through the
area. If there is sufficient moisture available, one cannot fully
rule out some rogue diurnal showers occurring. If this scenario does
occur, coverage would be low (20 percent at best).
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1247 PM CDT Tue Jun 4 2024
A disturbance is forecast to lift across eastern Iowa TAF sites
this afternoon prior to 00 UTC with scattered showers and
isolated storms. The confidence is low on coverage so used VCSH
at all TAF sites for mainly the 20 to 24 UTC timeframe. A
second disturbance and cold front will move across the area
tonight with a line of weakening showers and thunderstorms
moving across the area. MVFR visibilities are possible in the
strongest showers and storms tonight. Winds behind the cold
front will switch to the west. Showers will end by 12 UTC with
skies clearing and VFR conditions prevailing.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.
&&
SHORT TERM...Cousins
LONG TERM...08
AVIATION...Cousins
Hazardous weather outlook, Jun 4, 2:38 AM CST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
338 AM CDT Tue Jun 4 2024
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
338 AM CDT Tue Jun 4 2024
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
The Storm Prediction Center has a marginal risk, or level 1 out of
5 risk, across the entire area.
Scattered thunderstorms are expected from late morning through
tonight. Some storms may be severe this afternoon and evening,
with damaging winds being the primary risk and hail as a secondary
risk. Locally heavy rainfall could pose a risk for isolated flash
flooding this afternoon and tonight, especially in urban areas.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
GENERAL STORM MOTION OF THE DAY:
To the north at 25 mph through sunset. Tonight to the east at 30
mph.
Thunderstorm Wind, Scott
- When
- June 4, 3:05 PM CST to 3:10 PM CST
- Where
- Scott County, 1.7 mi ESE of Davenport Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.610, -90.550
Three inch tree branches downed by the thunderstorm winds.
Thunderstorm Wind, Scott
- When
- June 4, 3:06 PM CST to 3:10 PM CST
- Where
- Scott County, 1.48 mi SSE of Davenport Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.600, -90.570
Broadcast media estimated a wind gust around 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Mississippi, June 4, 20241 death · $916,000 · 70 kt wind · 26 events
- Tornadoes and Damaging Winds in Louisiana, June 4, 2024$25,000 · EF1 · 14 events
- Damaging Winds in Minnesota, June 4, 2024$77,000 · 60 kt wind · 4 events
- Tornadoes and Damaging Winds in Mississippi, June 4, 2024$5,000 · EF1 · 16 events
- Flooding and Hail in Kansas, June 4 to 5, 20242.5 in hail · 34 events
- Damaging Winds in Iowa, June 4, 2024$31,000 · 60 kt wind · 4 events
- Flash Flood and Damaging Winds in Minnesota, June 4 to 5, 2024$20,000 · 50 kt wind · 3 events
- Tornado and Flash Flood in Iowa, June 4 to 5, 20241 in hail · 16 events
- Damaging Winds in Minnesota, June 4, 20241 injured · 56 kt wind · 5 events
- Excessive Heat in Texas, June 4, 202411 events
- Excessive Heat in California, June 4 to 6, 20249 events
- Heat in Texas, June 4 to 5, 20248 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191072, 1191071.